Tennessee, 2016

Flash Flooding and Hail in Tennessee, May 26, 2016

May 26, 2016 · NWS MEG · 4 events in 4 counties and zones

A line of severe thunderstorms dropped south out of the Lower Ohio Valley and into the Midsouth on the afternoon of May 26th. A few storms were capable of damaging winds, small hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A line of severe thunderstorms dropped south out of the Lower Ohio Valley and into the Midsouth on the afternoon of May 26th. A few storms were capable of damaging winds, small hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 26, 2:10 PM CST, 15 minutes earlier.

Area forecast discussion, May 26, 2:10 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
310 PM CDT THU MAY 26 2016

.DISCUSSION...Water Vapor satellite/WSR-88D Vad Wind Profile
trends this afternoon indicate the development of a Mesoscale
Convective System across southeast Missouri along last nights
convective activity across southwest/east central Missouri.
Another MCS is located across eastern Texas. At the surface, a
warm front is located over portions of the central Plains and into
western Missouri with a cold front over the Texas/Oklahoma
panhandle and a dryline extending south into west Texas. Further
east, a ridge of high pressure is centered over the southeast
United States. Deep low level moisture is being advected up into
the lower Mississippi Valley in between these two features with
surface dewpoints in the lower 70s. As of 2 pm CDT, temperatures
across the Mid-South are in the 80s to around 90 degrees.
Strong/Severe thunderstorm potential remains the predominant
challenge in this afternoon's forecast issuance.

Short term model/convective trends suggest shower and thunderstorm
coverage should increase across the forecast area into this
evening as a convective outflow boundary from activity over
western Kentucky moves south. At this time, think the best
coverage will occur north of I-40 and along and west of the
Mississippi River. Surface based CAPE values approaching 3000
J/kg, steep 700-500 mb layer mid-level lapse rates, and overall
weak shear suggest pulse type thunderstorms with perhaps some
quasi-organization. Damaging winds will be the primary severe
thunderstorm threat with perhaps a secondary threat of large hail.
Localized flash flooding from heavy rainfall is also possible.

Models indicate additional shortwaves embedded within southwest
flow aloft will move across the Lower Mississippi Valley into the
weekend. This is expected to result in the development of
additional isolated/scattered showers and thunderstorms with the
best coverage over north/northeast Arkansas and the Missouri
Bootheel with overall coverage diminishing somewhat towards the
end of the weekend. Long term models indicate showers and
thunderstorm chances will continue into next week as an upper
level ridge will remain over the southeast United States and
another front approaches from the Middle Mississippi Valley and
Southern Plains.

CJC
&&

.AVIATION...
18Z TAF cycle

Decided to leave out any mention of precip at TUP. Confidence is
low on the development of convection at MEM...MKL...and JBR.
So far today...guidance has overdone convection across the
MidSouth...and from the look of sky conditions, radar and
satellite data...that shouldn't change quickly. Tonight...as a
midlevel shortwave approaches...TS and SHRA will become more
likely. Included VCTS at JBR after 01Z and Tempo TSRA from 09-12Z.
Included VCSH at MEM after 03Z and at MKL with VCTS after 13Z.
Winds will remain southerly...10-15kt today...diminishing
overnight then restrengthening tomorrow.

30

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 26, 2:15 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT THU MAY 26 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-272215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
315 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY WEST
OF THE MISSISSIPPI RIVER AND NORTH OF I-40 INTO TONIGHT. DAMAGING
WINDS WILL BE THE PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT
REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Paducah radar (KPAH), 76 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Obion

When
May 26, 2:25 PM CST to 2:30 PM CST
Where
Obion County, Union City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.420, -89.050

Nickel size hail and 30 mph winds reported in Union City.

Flash Flood, Weakley

When
May 26, 3:58 PM CST to 6:58 PM CST
Where
Weakley County, 0.93 mi N of Sharon to 1.3 mi SSE of Sharon
Cause
Heavy Rain
Reported by
Public
Coordinates
36.243, -88.831

Water rushing across road in Sharon.

Hail, Madison

When
May 26, 4:40 PM CST to 4:45 PM CST
Where
Madison County, 2 mi N of Jackson
Measured
0.75 in hail
Reported by
Public
Coordinates
35.649, -88.830

Penny size hail in North Jackson.

Flash Flood, Fayette

When
May 26, 8:30 PM CST to 11:30 PM CST
Where
Fayette County, 1.65 mi WSW of Yum Yum to 2.09 mi SE of Hays Crossing
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.343, -89.408

Roads closed at Highway 57 and Bethlehem Road, McKinstry Road and Burch Drive, and at the 3800 block of Boothe Road due to flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633751, 633752, 633753, 633754.